Purpose: Antiepileptic drug therapy is in many cases lifelong and carried out in patients who are also multimorbid and on a multipharmacological treatment. Traditionally used antiepileptic drugs (AEDs) have been shown to cause hematological side effects in therapeutic doses, whereas the clinical experience for newer AEDs still is too small to make conclusions. The purpose of our work was to look at the various hematological changes in patients on the relatively new AEDs levetiracetam (LEV) and lamotrigine (LTG), and to see if we could reproduce earlier shown hematological side effects of the older AEDs valproic acid (VPA) and carbamazepine (CBZ). Methods: A cross-sectional study was undertaken to look at the hematological parameters hemoglobin (Hb), white blood cells (WBC) and thrombocytes (Tbc) in 251 patients on monotherapy CBZ (n=90), VPA (n=29), LEV (n=52) or LTG (n=80) versus 79 controls. The subjects were between the age of 18 and 45 years old and recruited from hospitals in the South Eastern part of Norway and from Innsbruck, Austria.
Results: This study showed significantly lower Tbc-levels in both men and women taking LEV. Among patients on LEV monotherapy, mean Tbc-levels were 40,68x10^12 / L (14,49 %) lower than the control group with the 95% CI ranging from 20,202-61,166 x 10^12 / L (7,20% - 21,79%). Other statistically significant findings were increased WBC for women using either CBZ, VPA, LEV or LTG, increased Hb for women on LEV and decreased Hb for men on CBZ.
Conclusion: Hematological side effects occur also in patients using the newer AEDs. The effect of LEV on Tbc-count has not been described in cross-sectional studies earlier and should be investigated further.